- How Race 3 is faring against the first week box office collection of last five Salman Khan movies
- France vs Peru Live Streaming FIFA World Cup Live Score: France 1-0 Peru in second half
- Kerala High Court on breastfeeding woman on magazine cover: As the beauty lies in the beholder's eye, so does obscenity
Far from reducing the risk of hearing loss, hormone therapy after menopause may actually aggravate the problem, and the risk tends to increase with longer duration of use, suggests new research.
The results challenge findings of previous studies that suggested that menopause may increase the risk of hearing loss, presumably due to the reduction in circulating estrogen levels, and that postmenopausal hormone therapy might slow hearing decline by ‘replacing’ estrogen.
“Although the role of sex hormones in hearing is complex and incompletely understood, these findings suggest that women who undergo natural menopause at an older age may have a higher risk,” said lead author of the study Sharon Curhan from Brigham and Women’s Hospital in Boston, Massachusetts, US.
“In addition, longer duration of postmenopausal hormone therapy use is associated with higher risk. These findings suggest that hearing health may be a consideration for women when evaluating the risks and benefits of hormone therapy,” Curhan said.
To investigate the role of menopause and postmenopausal hormone therapy as risk factors for hearing loss, the researchers prospectively examined the independent links between menopausal status, oral hormone therapy, and risk of self-reported hearing loss in 80,972 women in the Nurses’ Health Study II followed from 1991-2013.
During the study period, 23 per cent of the participants developed hearing loss.
The findings published online in Menopause: The Journal of the North American Menopause Society showed no significant overall association between menopausal status and risk of hearing loss, although higher risk was associated with older age at natural menopause.
The researchers also found that use of postmenopausal hormone therapy was linked to increased risk of hearing loss.
The risk tended to go up with longer duration of use, the study said.